Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 429, NWS Tulsa, OK

August 16, 2017Osage County, Pawnee County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 16, 2017, 7:49 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 7:49 PM CDT (00:49 UTC)
Expired
Aug 16, 2017, 8:45 PM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
0.88 in
Wind
70.0 mph

Counties Osage County, OK, Pawnee County, OK

The radar

The Vance AFB radar (KVNX), 116 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 2:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.9
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

159 
WUUS54 KTSA 170049
SVRTSA
OKC113-117-170145-
/O.NEW.KTSA.SV.W.0429.170817T0049Z-170817T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
749 PM CDT WED AUG 16 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Central Osage County in northeastern Oklahoma...
  Pawnee County in northeastern Oklahoma...

* Until 845 PM CDT

* At 749 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles north of Burbank to 6 miles northwest of
  Perry, moving east at 40 mph.

  HAZARD...70 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations in or near the path include...
  Pawhuska...                       Pawnee...
  Hominy...                         Cleveland...
  Fairfax...                        Barnsdall...
  Wynona...                         Ralston...
  Burbank...                        Hallett...
  Blackburn...                      Maramec...
  Skedee...                         Southwestern Kaw Lake...
  Tallant...                        Pershing...
  Nelagoney...                      Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9706 3670 9703 3668 9694 3673 9691
      3663 9600 3657 9600 3616 9663 3616 9682
      3624 9682 3625 9692 3633 9693 3634 9703
      3651 9703 3655 9690 3657 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0049Z 271DEG 36KT 3674 9671 3636 9737 

HAIL...0.88IN
WIND...70MPH
 
$$

69
2 follow-up statements
946 
WWUS54 KTSA 170106
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
806 PM CDT WED AUG 16 2017

OKC113-117-170145-
/O.CON.KTSA.SV.W.0429.000000T0000Z-170817T0145Z/
Osage OK-Pawnee OK-
806 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL OSAGE AND PAWNEE COUNTIES...

At 806 PM CDT, severe thunderstorms were located along a line
extending from 6 miles west of Pawhuska to 5 miles west of Morrison,
moving east at 55 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations in or near the path include...
Pawhuska...                       Pawnee...
Hominy...                         Cleveland...
Fairfax...                        Barnsdall...
Wynona...                         Ralston...
Burbank...                        Hallett...
Blackburn...                      Maramec...
Skedee...                         Southwestern Kaw Lake...
Tallant...                        Pershing...
Nelagoney...                      Wolco...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3669 9706 3670 9703 3668 9694 3673 9691
      3663 9600 3657 9600 3616 9663 3616 9682
      3624 9682 3625 9692 3633 9693 3634 9703
      3651 9703 3655 9690 3657 9689 3660 9692
      3658 9698 3659 9705 3660 9704 3668 9706
TIME...MOT...LOC 0106Z 279DEG 49KT 3670 9644 3632 9710 

HAIL...0.75IN
WIND...70MPH
 
$$

69
862 
WWUS54 KTSA 170119
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
819 PM CDT WED AUG 16 2017

OKC113-117-170145-
/O.CON.KTSA.SV.W.0429.000000T0000Z-170817T0145Z/
Osage OK-Pawnee OK-
819 PM CDT WED AUG 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR CENTRAL OSAGE AND PAWNEE COUNTIES...

At 819 PM CDT, severe thunderstorms were located along a line
extending from 8 miles west of Pawhuska to 4 miles southeast of
Ralston to 2 miles north of Morrison, moving east at 40 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations in or near the path include...
Pawhuska...                       Pawnee...
Hominy...                         Cleveland...
Fairfax...                        Barnsdall...
Wynona...                         Ralston...
Burbank...                        Hallett...
Blackburn...                      Maramec...
Skedee...                         Tallant...
Pershing...                       Nelagoney...
Wolco...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 9600 3657 9600 3616 9663 3616 9682
      3624 9682 3625 9692 3633 9693 3634 9703
      3651 9703 3655 9690 3657 9689 3672 9679
TIME...MOT...LOC 0119Z 277DEG 33KT 3666 9650 3646 9667 3633 9700 

HAIL...<.75IN
WIND...70MPH
 
$$

69

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:16 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 6:16 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
616 PM CDT Wed Aug 16 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Line of strong to severe storms extends this evening from just
south of Kansas City southwest into northwest Oklahoma along a
cold front. These storms will make slow eastward progress,
eventually affecting the NE Oklahoma terminals by early to mid
evening, and the NW Arkansas terminals after midnight. MVFR
conditions are likely near storms, with gusty winds, and a wind
shift to northwest behind the front.

&&

.PREV DISCUSSION... /Issued 303 PM CDT Wed Aug 16 2017/

DISCUSSION...
Main forecast concern is potential for both severe weather and
heavy rainfall/flooding this evening and overnight, primarily
across parts of northeast Oklahoma and northwest Arkansas.

Thunderstorms are expected to develop perhaps as early as late
afternoon ahead of a cold front that will pass through the region
overnight tonight. A very unstable airmass has developed across
portions of northeast Oklahoma, basically northwest of I-44, where
current mesoanalysis is showing 4000-5000 J/kg of MUCAPE.
Slightly lesser amounts exist across the rest of the forecast
area. Deep layer shear has also increased across northeast
Oklahoma, with values more than sufficient to support supercells
and strong line segments in conjunction with the present
instability. The best chance of severe weather will be across
parts of northeast Oklahoma and maybe far northwest Arkansas
during the evening hours, with storm intensity likely to diminish
upon moving into southeast Oklahoma and west central Arkansas,
farther from the upper level support. With such high instability,
large hail will be a threat, in addition to damaging wind
potential. Low level shear will be sufficient for a tornado or
two, including within linear structures, although this should not
be the main threat.

The heavy rain and flash flooding potential will also be highest
across northeast Oklahoma and far northwest Arkansas. Precipitable
water values continue to increase across this area, with most of
eastern Oklahoma and western Arkansas seeing at least 2 inch
values. Given the expected storm motions, some cell training could
occur as well. Soils also remain very wet. A Flash Flood Watch has
already been issued for areas north of I-40 from 7 pm tonight
until 7 am tomorrow morning.

Thunderstorm potential will diminish overnight and into tomorrow
from north to south as the front pushes through. Conditions should
be dry by tomorrow evening, although this should be short lived.
Thunderstorm chances will increase once again from the west early
Friday morning and into the day Friday as a fairly fast moving
upper level wave passes through the region.

Things may dry out some this weekend, as only low thunderstorm
chances will exist and temperatures will climb to near normal
values due to upper ridging aloft. This will persist into early
next week. Northwest flow is expected to return by the middle of
next week, with another front and increased thunderstorm chances
by Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  92  70  89 /  80  10  20  30
FSM   76  90  72  90 /  70  40  10  40
MLC   76  91  73  90 /  70  30  20  30
BVO   68  90  65  89 /  80  10  20  30
FYV   72  86  64  85 /  70  30  10  40
BYV   72  87  64  89 /  70  30  10  30
MKO   72  90  70  88 /  70  20  20  40
MIO   69  87  65  88 /  80  10  10  30
F10   72  90  71  90 /  70  10  20  30
HHW   77  91  74  91 /  80  50  20  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday morning for OKZ054>072.

AR...Flash Flood Watch through Thursday morning for ARZ001-002-010-
     011-019-020.

&&

SHORT TERM...12
AVIATION...06

CORFIDI
Hazardous weather outlook, Aug 16, 6:07 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
607 PM CDT Wed Aug 16 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-171045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
607 PM CDT Wed Aug 16 2017

...Severe thunderstorms likely this evening across portions of
   northeast Oklahoma...

...Heavy rainfall expected with the potential for flash flooding...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This afternoon and Tonight.

TORNADO.
	RISK...Limited.
	AREA...Northeast Oklahoma.
 	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Significant.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

    Greatest threat area...Northeast Oklahoma, north if I-44.

FLASH FLOOD.
	RISK...Elevated.
    AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...early evening.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...

Multiple strong to severe thunderstorms have developed northwest of
the area late this afternoon. This thunderstorm activity will likely
move into northeast Oklahoma this evening with the main threat of
damaging winds to 70 mph and very heavy rain. To a lesser extent, a
limited tornado threat will also exists, mainly near the Oklahoma,
Kansas border. Storms should slowly begin to decrease in severity as
the thunderstorm line pushes into east-central Oklahoma and
northwest Arkansas overnight.

Periods of heavy rainfall are expected with the line of storms that
will move through northeast Oklahoma into northwest Arkansas this
evening into the overnight hours. Given the already moist soil
conditions, flash flooding will be likely. A flash flood watch is in
effect for a large portion of northeast Oklahoma and northwest
Arkansas through Thursday morning.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential.
FRIDAY...Thunderstorm Potential...Heavy Rain Potential.
SATURDAY THROUGH MONDAY...Thunderstorm Potential...Dangerous Heat
						  Potential.
TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Thunderstorm chances will remain in the forecast Thursday across
Southeast Oklahoma and Northwest Arkansas as the cold front makes
its way through the region. A limited severe potential could be
possible over far Southeast Oklahoma ahead of the front.
Additional thunderstorm chances return Friday as an upper level
low pressure system moves across the Plains. Periods of heavy
rainfall will again be possible Friday with this next system.

A more typical August weather pattern looks to set up over the
weekend and into the start of next week. This will allow for warm
and humid conditions along with small daytime thunderstorm
chances to be possible across Eastern Oklahoma and Northwest
Arkansas this weekend into early next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 16, 5:13 PM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tulsa OK
513 PM CDT WED AUG 16 2017

OKZ054-162300-
Osage OK-
513 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSAGE COUNTY UNTIL
600 PM CDT...

At 511 PM CDT, a strong thunderstorm was located 3 miles east of Kaw
Lake, moving northeast at 30 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm as it continues to strengthen.

Locations in or near the path include...
Shidler...                        Grainola...
Foraker...                        Eastern Kaw Lake...
Webb City...                      Apperson...

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9650 3695 9642 3674 9672 3676 9682
      3677 9682 3677 9679 3678 9679 3678 9675
      3700 9675
TIME...MOT...LOC 2211Z 217DEG 27KT 3679 9680
Special weather statement, Aug 16, 7:14 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Tulsa OK
714 PM CDT WED AUG 16 2017

OKZ054-055-059-170115-
Osage OK-Pawnee OK-Washington OK-
714 PM CDT WED AUG 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OSAGE...NORTHERN
WASHINGTON AND NORTHWESTERN PAWNEE COUNTIES UNTIL 815 PM CDT...

At 713 PM CDT, strong thunderstorms were located along a line
extending from 2 miles east of Sedan to 4 miles southeast of Tonkawa.
Movement was east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Pawhuska...                       Pawnee...
Fairfax...                        Copan...
Shidler...                        Ralston...
Burbank...                        Elgin...
Skedee...                         Grainola...
Foraker...                        Bigheart...
Pearsonia...                      Hulah...
Osage Hills State Park...         Southern Kaw Lake...
Webb City...                      Wah Sha She State Park...
Apperson...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
northeastern Oklahoma.

LAT...LON 3700 9579 3696 9579 3625 9690 3625 9692
      3633 9693 3634 9703 3651 9703 3655 9690
      3658 9689 3660 9692 3659 9705 3668 9706
      3670 9703 3668 9694 3675 9689 3674 9683
      3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0013Z 267DEG 26KT 3714 9613 3663 9728

69

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:14 PM CDTSpecial Weather StatementTSAOsage61 min
Aug 16, 7:17 PM CDTSevere Thunderstorm WarningTSAOsage58 min
Aug 16, 7:52 PM CDTSevere Thunderstorm WarningTSACraig, Nowata, Osage, Washington53 min
Aug 16, 8:28 PM CDTSpecial Weather StatementTSAWashington62 min
Aug 16, 8:39 PM CDTSevere Thunderstorm WarningTSACreek, Osage, Pawnee, Rogers, Tulsa, Washington66 min
Aug 16, 8:45 PM CDTSevere Thunderstorm WarningTSACraig, Delaware, Nowata, Ottawa, Rogers, Washington60 min
Aug 16, 9:34 PM CDTSpecial Weather StatementTSADelaware, Mayes, Wagoner56 min
Aug 16, 9:43 PM CDTSpecial Weather StatementTSACraig, Nowata, Ottawa, Rogers, Tulsa47 min
Aug 16, 9:54 PM CDTSpecial Weather StatementTSACreek51 min
Aug 16, 10:21 PM CDTSpecial Weather StatementTSACherokee, Creek, Delaware, Mayes, Okmulgee, Tulsa and 1 more54 min
Aug 16, 10:22 PM CDTSpecial Weather StatementTSACreek, Okfuskee, Okmulgee68 min
Aug 16, 11:12 PM CDTSpecial Weather StatementTSAAdair, Cherokee, Muskogee, Okfuskee, Okmulgee, Wagoner63 min
Aug 17, 12:22 AM CDTSpecial Weather StatementTSAHaskell, Latimer, Pittsburg, Sequoyah38 min
Aug 17, 1:01 AM CDTSpecial Weather StatementTSAHaskell, Latimer, Pittsburg, Sequoyah29 min
Aug 17, 1:18 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg, Pushmataha42 min
Aug 17, 1:37 AM CDTSpecial Weather StatementTSASequoyah23 min
Aug 17, 2:02 AM CDTRiver Flood WarningTSAOttawa54 hr
Aug 17, 2:02 AM CDTSpecial Weather StatementTSAChoctaw28 min
Aug 17, 2:16 AM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Sequoyah5 hr
Aug 17, 3:05 AM CDTSpecial Weather StatementTSAChoctaw40 min
Aug 17, 10:15 AM CDTRiver Flood AdvisoryTSASequoyah15 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.